Thunderstorm Wind, Barber
- When
- August 19, 4:44 PM CST
- Where
- Barber County, 2.21 mi W of Hardtner
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.020, -98.690
The radio KZLF Transmitter Site recorded a 60 mph wind gust.
As a low pressure system moved into central Kansas, storms developed and created an outflow boundary. This boundary moved into Barber county rapidly initiating convection which produced a severe wind gust report before exiting south out of Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
As a low pressure system moved into central Kansas, storms developed and created an outflow boundary. This boundary moved into Barber county rapidly initiating convection which produced a severe wind gust report before exiting south out of Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 4:00 PM CST, 44 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Tue Aug 19 2025 ...Updated Aviation... .KEY MESSAGES... - Isolated thunderstorms possible central Kansas Tuesday evening. - Wet period expected starting this weekend, Saturday through Monday. && .DISCUSSION... Issued at 258 PM CDT Tue Aug 19 2025 The scattered showers and storms that developed across the northern forecast area this morning continued this afternoon but the overall trend in the activity was downward. Looking into later this afternoon, observations show very weak convergence along the KS/OK border that could serve as a focus for storm initiation along and near this boundary. 19z mesoanalysis showed increasing MLCAPE 1000-1500 J/kg and limited to no capping in southeast counties of Pratt and Barber. If there is a storm to develop, it would mainly be in these areas and along the Oklahoma border. With lacking 0-6 km bulk shear of <25 knots, organized convection and severe is not anticipated. However, with steep low-level lapse rates of 8-9 C/km and DCAPE on the order of 1500 J/kg, environment could support gusty downburst winds. SPC carries a Marginal Risk (Level 1 of 5) for severe weather east of Route 283 today, but again, think the main focus will be in far southeastern counties with the best chance at a isolated strong to locally severe thunderstorm. Chances of storms are low (around 20-25%). Any storms that do develop will dissipate into the the later half of the evening. Into the mid and later half of the week, expect the weather across southwest Kansas to be relatively benign. High pressure will continue to dominate the weather across southwest Kansas, suppressing storm chances. High temperatures will hover around the low to mid 90s with low temperatures in the low 60s to low 70s through Friday. Friday and beyond, a significant pattern shift is expected. Looking into the medium to long range of the forecast period, ridging breaks down across the Plains, allowing for cooler temperatures and higher chances at precipitation. A strong signal exists within the ensembles (EPS, GEFS, and CMCE) of a more wet pattern emerging into the late weekend and into next week, indicating multiple rounds of storms are possible. Exact details on the timing and evolution of convection is uncertain, but the confidence is growing with this pattern change as it relates to sensible weather impacts across southwest Kansas. The ensembles indicate the potential for greater than 1" of rain across southwest Kansas. For example, grand emsemble shows 50-70% chance of 1" or greater through midweek next week. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 500 PM CDT Tue Aug 19 2025 Radar imagery at 22z depicted scattered thunderstorms over central Kansas, east of a HYS-P28 line. These storms are expected to remain east of the airports, but there is a minimal probability of a shower or thunderstorm near HYS this evening. Otherwise, excellent flying weather will continue through this TAF period, with a continuation of VFR/SKC and light winds. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bennett AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 507 AM CDT Tue Aug 19 2025 KSZ030-031-043>046-061>066-074>081-084>090-201015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 507 AM CDT Tue Aug 19 2025 /407 AM MDT Tue Aug 19 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are likely to develop again this afternoon across portions of southwestern and south central Kansas, generally south of the Arkansas River. There is a Marginal Risk of a severe storm or two southeast of an Ashland to Larned line. There is also a Marginal Risk of excessive rainfall given the forecast very slow forward motion of storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday After a few quiet days and nights to end the work week, thunderstorms will enter the forecast late Friday Night into the weekend as a strong frontal system approaches Kansas. It is too early to determine severe weather risk on any particular afternoon or evening, so keep checking back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Dodge City KS
522 PM CDT Tue Aug 19 2025
KSZ064-065-078>081-088>090-192315-
Pratt KS-Hodgeman KS-Pawnee KS-Clark KS-Barber KS-Kiowa KS-
Edwards KS-Comanche KS-Ford KS-
522 PM CDT Tue Aug 19 2025
...STRONG THUNDERSTORMS WILL IMPACT EASTERN FORD...KIOWA...
SOUTHEASTERN HODGEMAN...NORTHWESTERN BARBER...COMANCHE...CENTRAL
PAWNEE...EDWARDS...SOUTHWESTERN PRATT AND NORTHEASTERN CLARK COUNTIES
THROUGH 615 PM CDT...
At 522 PM CDT, Doppler radar was tracking an outflow boundary along
a line extending from near Ash Valley to 8 miles north of Aetna.
Movement was southwest at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Haviland, Lewis, Garfield, Fellsburg, Sanford, and Belvidere
around 525 PM CDT.
Rozel and Centerview around 530 PM CDT.
Kinsley, Greensburg, and Wilmore around 540 PM CDT.
Other locations in the path of these storms include Coldwater,
Mullinville, Offerle, Lake Coldwater, Buttermilk, Bellefont and
Windhorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3810 9982 3834 9920 3716 9882 3700 9904
3700 9947
TIME...MOT...LOC 2222Z 053DEG 31KT 3827 9925 3719 9892
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SUGDENThe Vance AFB radar (KVNX), 59 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
The radio KZLF Transmitter Site recorded a 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292466.